Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 30, 2014, 6:48 PM PDT for Elko County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2014, 6:48 PM PDT (01:48 UTC)
- Expired
- Jul 30, 2014, 7:45 PM PDT
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 1.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM PDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 30, 2:00 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT WED JUL 30 2014 .SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK. && .SHORT TERM...TONIGHT THROUGH FRIDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS NEVADA, WITH CAPE NEAR 500 J/KG AND LIFTED INDEX OF -1 TO -3. PW AND MOISTURE CONTENT HAVE DECREASED A BIT FROM PREVIOUS DAYS, FALLING TO ABOUT 0.80 INCH. 12Z GFS SUGGESTS PRECIPITABLE WATER WILL DEGRADE FURTHER TO NEAR 0.75 INCH THROUGH THIS EVENING, SUGGESTING THE THREAT FOR HEAVY RAINFALL WILL BE REDUCED (OR AT LEAST MORE LOCALIZED) AND SOME DRY LIGHTNING STRIKES ARE MORE APT TO OCCUR OUTSIDE OF RAIN CORES. 12Z NAM SUGGESTS CLOUDS AND SHOWERS, WITH ISOLATED THUNDER, WILL CONTINUE TONIGHT AHEAD OF TROPICAL REMNANTS FROM THE PACIFIC APPROACHING FROM THE SW. INCREASED CLOUD COVER AND LOW TEMPERATURES THURSDAY MORNING A FEW DEGREES, AND KEPT A MENTION OF ISOLATED THUNDER DURING THE CONVECTIVE MIN LATE NIGHT/EARLY MORNING HOURS. THURSDAY...REMNANTS OF EASTERN PACIFIC TROPICAL SYSTEM WILL ROTATE NORTHEAST THROUGH NEVADA. ASSOCIATED DYNAMIC LIFT EXPECTED TO COINCIDE WITH PEAK AFTERNOON HEATING, AND THUNDERSTORM COVERAGE WILL INCREASE AS A RESULT. GFS CRANKS UP PRECIPITABLE WATER SIGNIFICANTLY AS THIS WAVE PASSES, WITH FORECAST SOUNDINGS PLACING PW OF 1.1 INCH AT ELKO THURSDAY EVENING. 12Z NAM/GFS BOTH FORECAST WIDESPREAD INSTABILITY SUFFICIENT FOR CONVECTION, AND STORM MOTION AGAIN WILL BE SLOW/STATIONARY AND ERRATIC, WITH 700 MB FLOW OF 0-5 KTS. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, MENTIONED HEAVY RAIN, AND ISSUED ANOTHER FLASH FLOOD WATCH FROM NOON THROUGH 9 PM. CONFIDENCE FOR LOCALLY HEAVY RAINFALL IS GREATEST ACROSS EASTERN AND CENTRAL NEVADA, SO KEPT HUMBOLDT COUNTY OUT OF THE FLASH FLOOD WATCH FOR NOW, BUT FORECAST SHIFT TONIGHT WILL NEED TO REEXAMINE THIS. CLOUDS AND THUNDERSTORMS WILL KEEP MOST VALLEYS IN THE 80S ON THURSDAY, EVEN SOME UPPER 70S ACROSS CENTRAL NEVADA. FURTHER FROM THE MOISTURE SURGE, EXPECTING LOWER 90S IN HUMBOLDT COUNTY. FRIDAY...TROPICAL WAVE AND ITS VERY HIGH PW PHASE EAST OF NEVADA, WITH MOISTURE CONTENT AGAIN DECREASING A BIT. GFS PW FALLS AGAIN TO 0.75-0.80 INCH, WITH LESS THREAT OF FLASH FLOODING. STILL ENOUGH MOISTURE TO SUPPORT CONVECTION, AND NAM/GFS BOTH SPREAD WIDESPREAD INSTABILITY ACROSS THE CWA FRIDAY AFTERNOON AND EVENING. FORCING WILL BE WEAKER COMPARED TO THURSDAY, SO WENT WITH SCATTERED THUNDERSTORM COVERAGE (30%) FOR MOST ZONES. WITH LESS CLOUD COVER, FRIDAY'S MAX TEMPS EXPECTED TO WARM 2-5 DEGREES OVER THURSDAY'S READINGS. TURNER .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. STILL LOOKS LIKE AN ACTIVE WEATHER PATTERN FOR THE CWA THROUGH THE PERIOD AS THE AIRMASS REMAINS UNSTABLE AND FAIRLY MOIST. FOR FRIDAY NIGHT INTO SATURDAY...THERMAL TROF SHIFTS INTO CENTRAL NEVADA WHICH IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE ENTIRE CWA. HAVE KEPT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AS PRECIPITABLE WATER VALUES INCREASE ONCE AGAIN TO 0.75 TO 0.90 INCHES OVER THE MAJORITY OF THE FORECAST AREA. FOR SUNDAY THROUGH NEXT WEDNESDAY...HAVE KEPT THE THREAT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON...WITH SOME TSTM ACTIVITY AT NIGHT. HOWEVER...SOME DRY AIR MAY MOVE IN OVER EXTREME WESTERN HUMBOLDT COUNTY DURING THE LATER PERIODS. && .AVIATION...ISOLATED THUNDERSTORMS NEAR THE TAF SITES EARLY THIS EVENING...THEN DISSIPATING BY 03Z. THUNDERSTORM ACTIVITY WILL DEVELOP AGAIN THURSDAY AS THE AIRMASS REMAINS UNSTABLE AND MOIST. && .FIRE WEATHER...SCATTERED CONVECTION INTO THIS EVENING WITH LAL OF 4. REMNANTS OF A PACIFIC TROPICAL SYSTEM WILL ENHANCE THUNDERSTORM COVERAGE THURSDAY, WITH SCATTERED TO NUMEROUS COVERAGE, AND AN LAL OF 5 ACROSS PORTIONS OF EASTERN NEVADA. LOCALLY HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. MOISTURE QUALITY DECREASES SOME FRIDAY, BUT STILL EXPECTING SCATTERED CONVECTION TO REDEVELOP AFTER NOON FRIDAY, WITH LAL OF 4. EXPECTING A MIX OF WET/DRY STORMS ACROSS NORTHERN NEVADA THROUGH THIS EVENING, WITH PW NEAR 0.75 INCH, WHERE SOME DRY LIGHTNING STRIKES ARE EXPECTED OUTSIDE OF RAIN CORES. STORMS WILL TREND TOWARD ALL WET THURSDAY, AS PW CLIMBS TO NEAR ONE INCH. RAINFALL EFFICIENCY OF STORMS WILL AGAIN DECREASE SOME ON FRIDAY, AS PW FALLS BACK TO 0.75-0.80 INCH. WINDS WILL BE LIGHT OUTSIDE OF CONVECTION, BUT AS ALWAYS, STRONGEST STORMS WILL PRODUCE ERRATIC OUTFLOW WINDS OF 40-50 MPH. TURNER && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY... NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 99/87/87/99
In the hours before
Special weather statement, Jul 30, 3:15 PM PDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 315 PM PDT WED JUL 30 2014 NVZ038-302245- SOUTHWEST ELKO COUNTY NV- 315 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM PDT... AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RYNDON...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 80 BETWEEN RYNDON AND DEETH... HALLECK... HALLECK JUNCTION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4100 11528 4088 11548 4105 11565 4111 11553 TIME...MOT...LOC 2215Z 320DEG 19KT 4101 11550 TURNER
Special weather statement, Jul 30, 3:43 PM PDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 343 PM PDT WED JUL 30 2014 NVZ034-038-302330- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV- 343 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM PDT... AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF RYNDON...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PEA-SIZED HAIL IS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... STATE HIGHWAY 229 EAST OF HALLECK JUNCTION... RURAL ELKO COUNTY BETWEEN LAMOILLE AND HALLECK JUNCTION... RURAL CENTRAL ELKO COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4088 11524 4076 11551 4094 11559 4103 11540 TIME...MOT...LOC 2242Z 330DEG 15KT 4090 11547 TURNER
Local storm report, Jul 30, 5:05 PM PDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
505 PM PDT WED JUL 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 3 WSW HALLECK 40.93N 115.50W
07/30/2014 ELKO NV NEWSPAPER
ELKO DAILY NEWSPAPER RELAYED REPORT OF FLASH FLOODING ON
ELBURZ ROAD. CALLED AND SPOKE WITH SPOTTER. 3 FEET OF
WATER FLOWING ACROSS THE ROAD WITH DEBRIS. ROAD DAMAGED
AND FENCE DESTROYED.
&&
JRMSpecial weather statement, Jul 30, 6:00 PM PDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 600 PM PDT WED JUL 30 2014 NVZ031-033-039-310200- NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV- 600 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 700 PM PDT... AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHWEST OF MONTELLO...OR JUST EAST OF H D SUMMIT...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCALIZED FLOODING IS EXPECTED WITH THIS STORM. THIS STORM IS FAR NORTHWEST OF MONTELLO. BUT RUNOFF FROM RAINS COULD REACH THE AREAS AROUND THE TOWN AND STATE ROUTE 233. * LOCATIONS IMPACTED INCLUDE... MONTELLO... STATE ROAD 233... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4127 11413 4109 11439 4137 11466 4149 11449 TIME...MOT...LOC 0058Z 316DEG 7KT 4136 11449 BB
Special weather statement, Jul 30, 6:14 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 614 PM PDT WED JUL 30 2014 NVZ031-310215- NORTHERN ELKO COUNTY NV- 614 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR THE BOOTSTRAP FIRE IN WESTERN ELKO COUNTY UNTIL 715 PM PDT... AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES SOUTH OF TUSCARORA...MOVING EAST AT 5 MPH. EXPECT OUTFLOW WINDS BETWEEN 25 AND 45 MPH TO IMPACT THE BOOTSTRAP FIRE FROM VARIOUS DIRECTIONS...ALONG WITH HEAVY RAIN. THE RAIN WILL MOSTLY BE NORTH OF THE FIRE...BUT RUN OFF COULD AFFECT ROADS IN THE AREA. OUTFLOWS FROM VARIOUS STORMS AND SHOWERS WILL BE ERRATIC. * LOCATIONS IMPACTED INCLUDE... TUSCARORA... && LAT...LON 4135 11608 4112 11604 4111 11635 4129 11638 TIME...MOT...LOC 0112Z 261DEG 4KT 4121 11625 BB
Special weather statement, Jul 30, 6:36 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 636 PM PDT WED JUL 30 2014 NVZ031-310230- NORTHERN ELKO COUNTY NV- 636 PM PDT WED JUL 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 730 PM PDT... AT 636 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHEAST OF TUSCARORA...MOVING EAST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM IS MOVING VERY SLOWLY. HEAVY RAIN WILL CAUSE LOCAL FLOODING. * LOCATIONS IMPACTED INCLUDE... CHICKEN CREEK SUMMIT... TUSCARORA... WILDHORSE... && LAT...LON 4164 11581 4128 11584 4130 11634 4171 11623 TIME...MOT...LOC 0136Z 284DEG 4KT 4154 11608 BB
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:00 PM PDT | Special Weather Statement | LKN | 60 min | |
| Jul 30, 6:14 PM PDT | Special Weather Statement | LKN | 61 min | |
| Jul 30, 6:36 PM PDT | Special Weather Statement | LKN | 54 min | |
| Jul 30, 6:42 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 30, 7:14 PM PDT | Special Weather Statement | LKN | 91 min | |
| Jul 30, 7:33 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 30, 7:44 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 30, 7:54 PM PDT | Special Weather Statement | LKN | 21 min | |
| Jul 30, 8:04 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 56 min |
| Jul 30, 8:25 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Jul 30, 8:58 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 34 min |
| Jul 30, 10:04 PM PDT | Special Weather Statement | LKN | 26 min | |
| Jul 31, 2:47 AM PDT | Special Weather Statement | LKN | 43 min | |
| Jul 31, 10:49 AM PDT | Special Weather Statement | LKN | Elko | 26 min |
| Jul 31, 11:00 AM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 11:20 AM PDT | Special Weather Statement | LKN | 40 min | |
| Jul 31, 11:23 AM PDT | Special Weather Statement | LKN | 37 min | |
| Jul 31, 11:38 AM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 11:38 AM PDT | Severe Thunderstorm Warning | LKN | Elko | 22 min |
| Jul 31, 11:41 AM PDT | Special Weather Statement | LKN | 34 min | |
| Jul 31, 11:55 AM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 12:03 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 12:10 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 50 min |
| Jul 31, 12:16 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 31, 12:19 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 12:24 PM PDT | Special Weather Statement | LKN | 51 min | |
| Jul 31, 12:28 PM PDT | Special Weather Statement | LKN | 47 min | |
| Jul 31, 12:47 PM PDT | Special Weather Statement | LKN | 28 min | |
| Jul 31, 12:47 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 28 min |
| Jul 31, 12:56 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Jul 31, 1:14 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 1:16 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 1:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 30 min |
| Jul 31, 1:41 PM PDT | Special Weather Statement | LKN | 64 min | |
| Jul 31, 1:52 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Jul 31, 2:09 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Jul 31, 2:31 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 2:45 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 3:00 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 3:04 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 3:07 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 38 min |
| Jul 31, 3:18 PM PDT | Special Weather Statement | LKN | Elko | 27 min |
| Jul 31, 3:32 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Jul 31, 4:00 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Jul 31, 4:02 PM PDT | Special Weather Statement | LKN | 28 min | |
| Jul 31, 4:14 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 46 min |
| Jul 31, 4:21 PM PDT | Flash Flood Warning | LKN | Elko | 114 min |
| Jul 31, 4:48 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka, Lander, White Pine | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.